Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Lubbock, TX

May 19, 2018Crosby County, Dickens County, Texas

NWS Lubbock, TX issued this flash flood warning at May 19, 2018, 10:00 PM CDT for Crosby County, Dickens County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 10:00 PM CDT (03:00 UTC)
Expired
May 19, 2018, 11:30 PM CDT
In force
90 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Crosby County, TX, Dickens County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WGUS54 KLUB 200300
FFWLUB
TXC107-125-200430-
/O.NEW.KLUB.FF.W.0004.180520T0300Z-180520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1000 PM CDT SAT MAY 19 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Southwestern Dickens County in northwestern Texas...
  Southeastern Crosby County in northwestern Texas...

* Until 1130 PM CDT

* At 958 PM, radar indicated a stationary thunderstorm producing 
  heavy rainfall rates across the warned area. Up to 2.5 inches of 
  rain have already fallen in areas of southeast Crosby County. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  White River Lake.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area from this very slow moving storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3362 10090 3344 10090 3344 10118 3362 10118

$$

MCZ
3 follow-up statements
892 
WGUS74 KLUB 200346
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1046 PM CDT SAT MAY 19 2018

TXC107-125-200430-
/O.CON.KLUB.FF.W.0004.000000T0000Z-180520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickens TX-Crosby TX-
1046 PM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHWESTERN DICKENS AND SOUTHEASTERN CROSBY COUNTIES...

At 1042 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms continuing to produce heavy rain over the warned area. 
Up to 3 to 4 inches of rain have already fallen. The West Texas 
Mesonet Site 6 miles northwest of White River Lake has already 
received 1.84 inches, much of which fell in a 20 minute period. 
Flash flooding is likely ongoing.

Some locations that will experience flooding include...
White River Lake.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3362 10090 3344 10090 3344 10118 3362 10118

$$

23
909 
WGUS74 KLUB 200414
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1114 PM CDT SAT MAY 19 2018

TXC107-125-200430-
/O.CON.KLUB.FF.W.0004.000000T0000Z-180520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickens TX-Crosby TX-
1114 PM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHWESTERN DICKENS AND SOUTHEASTERN CROSBY COUNTIES...

At 1110 PM CDT, Doppler radar indicated that the heaviest rain has 
moved eastward out of the warning area. Although additional rainfall 
will be light, the 2 to 4 plus inches of rain that has already 
fallen from near White River Lake to west of Spur will continue to 
produce flash flooding as it runs off.

Some locations that will experience flooding include...
White River Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3362 10090 3344 10090 3344 10118 3362 10118

$$

23
479 
WGUS74 KLUB 200430
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1130 PM CDT SAT MAY 19 2018

TXC107-125-200438-
/O.EXP.KLUB.FF.W.0004.000000T0000Z-180520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickens TX-Crosby TX-
1130 PM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DICKENS AND SOUTHEASTERN
CROSBY COUNTIES WILL EXPIRE AT 1130 PM CDT...

Although brief light to moderate rain will occur over parts of the 
advisory area, the heavy rain has ended. Much of this area has 
received 2 to 4 plus inches of rain so it will take some time for 
flood waters to recede. Please continue to heed any remaining road 
closures.

LAT...LON 3362 10090 3344 10090 3344 10118 3362 10118

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:33 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 19, 6:33 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Sat May 19 2018

.AVIATION...
VFR should collapse to MVFR in low ceilings toward sunrise Sun
well behind a cold front. Until then, TS may graze the LBB
airspace with a higher probability at CDS, before a greater
coverage of TS develop with the FROPA near midnight. This latter
threat of TS still appears greatest at LBB, although PVW is also
at risk for some lightning overnight.

&&

.PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/

DISCUSSION...
Lift was in no short supply this afternoon as a well-defined
stationary front was found draped from Childress southwest to
Levelland and Plains as of 1 PM. Aloft, water vapor imagery
revealed an impulse in SW flow approaching from southeast NM and
far West TX. Add to this the RRQ to an upper jet and a very modest
EML (per Lubbock Airport AMDAR profiles) and the stage is primed
for scattered to numerous storm development. Similar to Friday,
an axis of elevated convection early this afternoon is expected to
become more surface based by mid afternoon and make full use of
2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper
fetch of moisture advection underway (as noted by an axis of
stratus aligned from Del Rio north to near Big Spring) which will
limit the degree to which moisture mixes out this afternoon.
Although oriented parallel to the boundary, deep layer shear
values around 35 knots will promote storm organization, including
some mesos given favorable backing of low level winds for
maintaining storm relative inflow. Modes overall should favor
linear structures given minimal capping and consolidating
outflows over time. This argues the greatest threat will be
downbursts as the significant hail potential should be restricted
to individual cells early in the event.

Following an inevitable MCS development off the Caprock this
evening, a reinforcing cold front will drop south and aid in
focusing a second round of storms, mainly after midnight. What
looks particularly interesting about this setup is the presence of
a 30-40 knot LLJ feeding rich mixing ratios northward overnight.
This isentropic ascent should focus numerous elevated storms
overnight, with some likelihood for training precip and heavy
rain. Majority of CAMs and global models indicate such a scenario
as PWATs rise to over 1 inch. This precip should wane from N-S
toward daybreak Sunday as the layer of isentropic ascent shifts
south. Widespread stratus trapped along the frontal inversion and
cool NE winds will make for a pleasantly cool day area wide. PoPs
were dried out in most areas by the afternoon as saturated depths
thin out and omega vanishes. Prospects for additional storms
arriving Sun night from sern NM remain decent, but not definite as
this will hinge on the strength of the LLJ/isentropic forcing and
any pre-existing storms that manage to form in the easterly
upslope of NM. Weak upper ridging during this time may also limit
the coverage of precip, which should amplify a bit on Monday ahead
of increasingly cyclonic SW flow for Mon night and Tue. Broad SE
winds in the low levels during this time will keep the dryline
well to our west, which may also curtail PoPs during the day and
make for more of a nocturnal threat of storms and perhaps a
diminished severe threat. By later week, weakening winds aloft in
response to anticyclonic flow and sharper ridging atop the region
should bring a gradual demise to PoPs and spell a return to drier
and somewhat hotter conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 19, 4:36 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
436 PM CDT Sat May 19 2018

TXZ021>044-200815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
436 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There will be a risk for severe thunderstorms this afternoon
east a Tahoka to Plainview to Childress line. Hail to the size of
baseballs and wind gusts to 70 mph along with a tornado or two
are possible. A risk for large hail and severe wind gusts along
with localized flooding will spread over most areas tonight as a
cold front moves into the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong or severe thunderstorms also may develop Monday through
Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 19, 8:34 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 NW WOODROW            33.48N 101.88W
05/19/2018  E2.50 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1800148

LUB
Local storm report, May 19, 8:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
837 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             5 S LUBBOCK             33.50N 101.88W
05/19/2018  E3.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1800149

LUB
Local storm report, May 19, 8:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             8 S LUBBOCK             33.46N 101.88W
05/19/2018  E1.75 INCH       LUBBOCK            TX   PUBLIC

            GOLF BALL SIZED HAIL NEAR 136TH AND AVE U

&&

EVENT NUMBER LUB1800150

LUB
Local storm report, May 19, 8:51 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             7 SW LUBBOCK            33.50N 101.96W
05/19/2018  E3.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1800151

LUB
Local storm report, May 19, 8:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 SW LUBBOCK            33.50N 101.96W
05/19/2018  E2.75 INCH       LUBBOCK            TX   SOCIAL MEDIA

            BASEBALL SIZE HAIL OCCURRED AT 102ND AND SLIDE. TIME IS
            ESTIMATED.

&&

EVENT NUMBER LUB1800152

LUB
Local storm report, May 19, 9:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
948 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             WOLFFORTH               33.51N 102.01W
05/19/2018  E1.75 INCH       LUBBOCK            TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB1800153

LUB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock67 min
May 19, 7:15 PM CDTFlash Flood WarningLUBCrosby, Lubbock2 hr
May 19, 7:50 PM CDTSevere Thunderstorm WarningLUBLubbock25 min
May 19, 8:09 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza36 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn31 min
May 19, 8:21 PM CDTAreal Flood WarningLUBCrosby, Lubbock84 min
May 19, 8:34 PM CDTSevere Thunderstorm WarningLUBDickens, Motley26 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn49 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby31 min
May 19, 8:53 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley22 min
May 19, 9:17 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent43 min
May 19, 9:29 PM CDTSevere Thunderstorm WarningLUBLynn61 min
May 19, 9:46 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock59 min
May 19, 9:48 PM CDTSevere Thunderstorm WarningLUBHale42 min
May 19, 9:59 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent46 min
May 19, 10:11 PM CDTAreal Flood WarningLUBHockley, Lubbock2 hr
May 19, 10:26 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 19, 10:29 PM CDTSevere Thunderstorm WarningLUBHale36 min
May 19, 10:43 PM CDTSevere Thunderstorm WarningLUBLynn, Terry62 min
May 19, 10:45 PM CDTSevere Thunderstorm WarningLUBDickens, Kent30 min
May 19, 11:14 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall61 min
May 19, 11:27 PM CDTAreal Flood AdvisoryLUBDickens, Kent63 min
May 19, 11:41 PM CDTSevere Thunderstorm WarningLUBLynn34 min
May 19, 11:47 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
May 20, 12:11 AM CDTSevere Thunderstorm WarningLUBGarza, Lynn34 min
May 20, 12:35 AM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall3 hr
May 20, 12:35 AM CDTSevere Thunderstorm WarningLUBKing, Stonewall25 min
May 20, 12:37 AM CDTSevere Thunderstorm WarningLUBTerry38 min
May 20, 12:41 AM CDTAreal Flood AdvisoryLUBGarza, Lynn94 min
May 20, 12:53 AM CDTAreal Flood AdvisoryLUBTerry82 min
May 20, 1:16 AM CDTSevere Thunderstorm WarningLUBLynn, Terry59 min
May 20, 1:27 AM CDTSpecial Weather StatementLUBKent, Stonewall33 min
May 20, 2:06 AM CDTWind AdvisoryLUBBailey, Castro, Cochran, Crosby, Floyd, Garza and 8 more4 hr
May 20, 2:12 AM CDTFlash Flood WarningLUBLynn, Terry2 hr
May 20, 2:21 AM CDTSpecial Weather StatementLUBTerry24 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.